Alert archive / Oklahoma / Extreme Cold Warnings in 2025

Extreme Cold Warning 1, NWS Tulsa, OK

February 17, 202522 counties in Oklahoma; 4 counties in Arkansas

NWS Tulsa, OK issued this extreme cold warning at Feb 17, 2025, 3:44 AM CST for 22 counties in Oklahoma; 4 counties in Arkansas. It took effect at Feb 18, 2025, 12:10 PM CST. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2025, 3:44 AM CST (09:44 UTC)
In effect from
Feb 18, 2025, 12:10 PM CST
Expired
Feb 20, 2025, 12:00 PM CST
In force
48 hr
Issued by
NWS Tulsa, OK
All 26 counties

Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Choctaw County, OK, Craig County, OK, Creek County, OK, Delaware County, OK, Haskell County, OK, Latimer County, OK, Mayes County, OK, McIntosh County, OK, Muskogee County, OK, Nowata County, OK, Okfuskee County, OK, Okmulgee County, OK, Ottawa County, OK, Pawnee County, OK, Pittsburg County, OK, Pushmataha County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 42 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2025-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2025-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this extreme cold warning went out at Feb 16, 10:55 PM CST, 4 hours 49 minutes earlier. Its key messages:

  • Updated at 218 PM CST Sun Feb 16 2025
  • Accumulating snow likely Tuesday into Tuesday night, especially across northeast Oklahoma and far northwest Arkansas, where a medium to high chance for heavy snow (>4 inches) exists.
  • Life-threatening cold Tuesday through Thursday. There is a high chance of extreme cold warnings across parts of the area Tuesday night through Thursday morning.
Area forecast discussion, Feb 16, 10:55 PM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1055 PM CST Sun Feb 16 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 218 PM CST Sun Feb 16 2025

 - Accumulating snow likely Tuesday into Tuesday night,
   especially across northeast Oklahoma and far northwest
   Arkansas, where a medium to high chance for heavy snow (>4
   inches) exists.

 - Life-threatening cold Tuesday through Thursday. There is a
   high chance of extreme cold warnings across parts of the area
   Tuesday night through Thursday morning.

&&

.SHORT TERM...
(The rest of tonight)
Issued at 841 PM CST Sun Feb 16 2025

Sfc ridge currently extends through the forecast area with light
winds prevailing through much of the night. High clouds will
thicken somewhat but still expect good radiational influences
resulting in cold overnight lows. Update will incorporate observed
trends.

&&

.LONG TERM...
(Monday through Sunday)
Issued at 218 PM CST Sun Feb 16 2025

Monday is expected to be the warmest day of the work week with
temperatures rising into the 40s to lower 50s with the aid of
southerly breeze in advance of the next storm system set to impact
the area on Tuesday. An arctic cold front is set to surge through
the area late Monday night into Tuesday setting the stage for a
significant winter weather event across eastern Oklahoma and
western Arkansas Tuesday into Tuesday night. Strong isentropic lift
is expected to develop to the north of the arctic cold front Tuesday morning
and continue into Tuesday night with the lift further enhanced by
a mid-level shortwave moving across the Plains. A heavier band of
snow is expected near the Kansas/Oklahoma border in the zone of
greatest lift within the dendritic growth zone. Moderate to Major
impacts are possible within this zone where 4 to 8 inches of snow
will be possible. This zone will likely set up to the north of highway
412 with lesser snow amounts to the south. The precipitation will likely
start as a wintry mix of rain, freezing rain, sleet and snow across
across northeast Oklahoma with a transition to all snow. The transition
will continue to take place to the south and east as we move into the
evening. Accumulations of ice will also be possible across the area with
most areas seeing less than one-tenth of an inch. The precipitation is
expected to come an end late Tuesday night. The Winter Storm Watch will
likely be upgraded to a Warning as we move into Monday with Advisories
needed for much of the remaining area.

The other big story will be the life-threatening cold Tuesday night into
Thursday as an arctic airmass builds into the region. An extreme cold
watch has been issued for Tuesday into Thursday with wind chill values
below zero across much of the area Wednesday morning and again Thursday
morning. Wind chill values could be as cold as -20 near the Kansas/Oklahoma
border. Temperatures warm up over the weekend as high pressure shifts to
the east of the area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1055 PM CST Sun Feb 16 2025

High level clouds and variable winds will remain common for the
CWA overnight tonight. During the day Monday, scattered to broken
high clouds and winds becoming southeast to south are forecast.
Late afternoon into the evening hours, model soundings indicate
scattered mid level clouds developing over much of the CWA with a
frontal boundary moving into Northeast Oklahoma. Winds with this
boundary look to become more northeast, while easterly winds
return for the rest of the CWA. Any precipitation across Northeast
Oklahoma is forecast to develop just outside of this TAF period.
VFR conditions should persist through the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   20  46  25  26 /   0   0  30 100
FSM   24  50  32  35 /   0   0   0  90
MLC   23  51  35  37 /   0   0  10 100
BVO   15  44  17  21 /   0   0  30 100
FYV   18  46  28  33 /   0   0  10  90
BYV   17  44  24  26 /   0   0  10  90
MKO   20  48  32  33 /   0   0  10 100
MIO   16  44  22  23 /   0   0  30 100
F10   21  49  32  33 /   0   0  20 100
HHW   25  50  37  39 /   0   0   0 100

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Watch from Tuesday morning through late Tuesday
     night for OKZ054>064-067>069.

     Extreme Cold Watch from Tuesday evening through Thursday morning
     for OKZ049-053>076.

AR...Winter Storm Watch from Tuesday morning through late Tuesday
     night for ARZ001-002-010-011.

     Extreme Cold Watch from Tuesday evening through Thursday morning
     for ARZ001-002-010-011-019-020-029.

&&

SHORT TERM...07
LONG TERM....10
AVIATION...20
Hazardous weather outlook, Feb 16, 5:25 PM CST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
525 PM CST Sun Feb 16 2025

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
525 PM CST Sun Feb 16 2025

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Winter Weather and Dangerous Wind Chill Potential.
TUESDAY...Winter Weather...High Wind and...Dangerous Wind Chill Potential.
WEDNESDAY...High Wind and Dangerous Wind Chill Potential.
THURSDAY and FRIDAY...Dangerous Wind Chill Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...
A dangerous winter storm remains on track to impact eastern
Oklahoma and northwest and west central Arkansas beginning Tuesday
morning. From early Tuesday into early Wednesday, heavy snow is
expected across parts of northeast Oklahoma and far northwest
Arkansas. There is a medium to high chance for greater than 4
inches of snow in some places, especially along and north of
Highway 412. In addition, gusty winds will result in areas of
blowing snow, leading to significant visibility reductions,
and drifting snow. Farther south, a mixture of freezing
rain, sleet, and snow, will lead to minor impacts to travel.

Dangerous cold is also expected from Tuesday through Friday
morning, with a prolonged period of wind chill values well below
zero in many locations.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management and first responders should ready plans to
respond to not only potential for heavy snow impacts, but also
potential for life-threatening cold in the Tuesday to early Friday
time frame. Provision of shelters will likely be needed from the
cold.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:34 AM CSTWinter Storm WarningTSAAdair, Cherokee, Craig, Creek, Delaware, Mayes and 7 more45 hr
Feb 17, 9:08 AM CSTWinter Storm WatchTSAHaskell, Latimer, McIntosh, Muskogee, Okfuskee, Okmulgee and 1 more15 min
Feb 17, 9:23 AM CSTWinter Weather AdvisoryTSAChoctaw, Haskell, Latimer, McIntosh, Muskogee, Okfuskee and 3 more40 hr

Nearby

Extreme Cold Warnings in Oklahoma, 2025Extreme Cold Warnings in Arkansas, 2025Every extreme cold warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.